Skip to Main Content

++

Case History

++

Image not available. A 48-year-old man finished his forth BEP (bleomycin/etoposide/cisplatin) cycle for stage IV non-seminomatous germ cell tumour four weeks ago. He now presents with a four-day history of increasing shortness of breath and a dry cough.

On examination, the patient had the following:temperature 37.9OC; SpO2 on air, 90%; respiratory rate, 22 breaths per minute. Chest examination revealed fine bibasal crackles.

What are the differential diagnoses?

What investigations do you require?

How would you manage this patient?

++

Background

++

What are the differential diagnoses?

++

Image not available. It is not an uncommon event for patients who are receiving, or who have previously received, systemic oncological treatment to present with respiratory symptoms. Depending on other associated symptoms and timing in relation to treatment, the spectrum of respiratory pathologies include:

++

  • Metastases/disease progression

  • Infection - typical and atypical

  • Pulmonary embolus

  • Drug induced

  • Pneumonitis

  • Idiosyncratic e.g. methotrexate

  • Dose related e.g. bleomycin

  • Radiation-induced

  • Pulmonary oedema

  • Cardiogenic

  • Non-cardiogenic

  • Pulmonary haemorrhage

  • Veno-occlusive disease e.g. busulphan.

++

Infective events are common in patients receiving chemotherapy and can be caused by bacteria, virus or fungi. Neutropenic patients are most at risk, and prolonged periods of neutropenia increase the risk of fungal infections. General debility and hospital stays are additional risk factors.

++

The following text will discuss chemotherapy-induced lung toxicity in more detail.

++

Chemotherapy-induced interstitial lung toxicity

++

Around 10%-20% of patients treated with chemotherapy develop some form of lung toxicity, with over 150 drugs having been implicated.1 Table 25.1 illustrates the commonest causal agents. With the increasing use of targeted agents and chemo-radiotherapy, we would expect an increase in the incidence.

++
Table Graphic Jump Location
Table 25.1List of systemic oncological treatments associated with pneumonitis
++

Bleomycin is one of the most studied agents in the literature in relation to lung toxicity. It has been reported that up to 10% of patients treated with bleomycin develop some pulmonary fibrosis, in 25% of whom it can be fatal. It occurs more frequently in the first six months after treatment, but can occur many years later and is best considered a lifetime risk.2

++
Pathogenesis
++

The mechanism behind chemotherapy-induced lung toxicity is poorly understood. Most information is known about bleomycin-induced toxicity, which is thought to be predominantly due to free radical damage.3 Bleomycin ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.